High Wind, Midland
- When
- March 6, 6:00 AM EST to 10:00 AM EST
- Where
- Midland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
Strong low pressure tracking across northern Michigan dragged a powerful cold front through southeast Michigan during the morning hours of March 6th. Wind gusts of 45-55 mph were common behind the front, with the highest wind gusts of 60+ mph reported in Tri-Cities region and Huron county.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Strong low pressure tracking across northern Michigan dragged a powerful cold front through southeast Michigan during the morning hours of March 6th. Wind gusts of 45-55 mph were common behind the front, with the highest wind gusts of 60+ mph reported in Tri-Cities region and Huron county. Officially, MBS (Saginaw/Tri-Cities airport) reported a 67 mph gust as the front passed through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 6, 5:39 AM EST, 21 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
539 AM EST Sun Mar 6 2022
.AVIATION...
Cold front moving through southeast Michigan, with mostly clear
skies to start the taf period this morning. Southwest winds gusting
between 35-45 knots will be common through the morning hours before
veering around to the west and slowly decreasing this afternoon.
Cold surge of air and low clouds are expected to move into MBS/FNT
and probably into PTK for a period. A surface ridge arriving this
evening may help dissipate the low clouds or will allow them to sink
southward. Will keep the high MVFR cigs in for MBS/FNT. Light winds
tonight with the next weather system already tracking into the Ohio
Valley. Snow and rain (dtw/yip/det) is expected to spread in late
tonight, with quickly lowering cigs, likely dipping into IFR around
12z Monday.
For DTW...Low clouds/ceilings associated with the cold advection
today are expected to remain north of the terminal. Southwest winds
gusting 35-45 knots this morning will trend westerly this afternoon,
but weakening in the process, thus westerly crosswind threshold may
not be met. Rain expected to overspread the terminal very late
tonight (7-10z).
.DTW THRESHOLD PROBABILITIES...
* Low for cigs at or below 5000 ft today and this evening,
increasing to high late tonight.
* Low exceeding crosswind thresholds late morning and early this
afternoon.
* Medium confidence in precip type being all rain late tonight-
Monday morning.
&&
.PREV DISCUSSION...
Issued at 317 AM EST Sun Mar 6 2022
DISCUSSION...
High magnitude, impactful wind event at the doorstep of southeast
Michigan early this morning. Inbound cold front marked to sweep
across southeast Michigan 12z-15z. Seasonably moist/mild pre-frontal
environment will continue to offer a supportive background profile
for convective showers race out ahead of the frontal convergence
zone. A conditionally unstable environment will maintain potential
for greater depth to any convection, allowing for embedded thunder
and ultimately enhancing wind potential. Absent of a more prolific
convective signature, a peak in gust magnitude will commence at and
within the immediate wake of the cold frontal passage as pronounced
isentropic descent engages the elevated wind field. Upstream trends
certainly lend confidence for gusts into the 50 mph range within the
post-cold frontal environment, with a brief window for gusts in
excess of 55 mph still in play particularly across the Saginaw valley
and northern thumb. High Wind Warning in effect through 2 pm, back
end of the headline highlighting lingering advisory level gustiness
that perpetuates as a standard boost in diurnal boundary layer depth
offers greater turbulent mixing. A mild daylight high temperature
will occur this morning with readings in the 50s, before temperatures
ease downward with time during the latter half of the day.
Active pattern held within prevailing lower amplitude mid level
southwest flow will afford a period of wet/wintry precipitation for
late tonight into Monday. High degree of stability residing within a
deep dry layer ensures benign conditions through the first half of
the night, as existing weak low to mid level ridging gradually
vacates the region. Standard nocturnal cooling as post-frontal cold
air advection wanes with time leaves a low temperature largely just
above freezing for most locations. Another round of defined mid level
warm air advection tied to strengthening southwest flow along the
eastern flank of another robust southern stream wave will anchor an
expanding corridor of precipitation within the attendant deep
moisture plume. Initial mid level moistening may offer some weak
returns as early as 06z-08z across southern sections, before deeper
saturation elicits a larger scale and higher intensity response mid
morning /08z-12z/. Perusal of sounding data suggests a column quickly
overwhelmed by high precip rates and effective wet bulb cooling,
pointing to mainly snow as precipitation type for the M-59 corridor
and points northward. A warmer profile lends to a rain/snow mix into
the northern Detroit suburbs and perhaps Ann Arbor, with simply rain
south of I-94 with this initial burst. Roughly a 3 hour period of
pronounced deep layer upward vertical motion engaging moisture
quality characterized by greater than 3 g/kg of specific humidity
points to efficient snowfall rates for aforementioned supportive
areas, despite the lackluster microphysics offered by the warmer
profile. This may net a quick inch or two of accumulation in a short
time, particularly within the M-59 to I-69 corridor where the best
forcing will capitalize on an all snow ptype.
Declining moisture depth brings a brief lull in precipitation
potential late morning /particularly M-59 corridor southward/, as
system mid level dry slot impinges on the region. Secondary window
for accumulation then emerges through the afternoon, governed by
deformation forcing acting on a steeper lapse rate environment as
flow backs to northwesterly and draws cold air southward with time.
Longer duration window with perhaps a brief interval of moderate
intensity snowfall will exist with northward extent given more
favorable positioning relative to the pivot point of the deformation.
Outgoing forecast maintains a general accumulation of 1 to 3 inches
over the 12 hour period. Daylight temperatures still invof of
freezing or above suggests a high percentage of the accumulation will
occur on grassy/elevated colder surfaces.
Stretch of benign weather throughout the mid-week period. Modest
cold air advection Monday night leaves a generally seasonable thermal
profile in residence for Tuesday. This will support highs of mid 30s
to lower 40s. Slowly moderating airmass Wed and Thu as lower
amplitude mid level southwest flow lacking in meaningful shortwave
energy governs conditions. This translates into above average
temperatures and dry conditions this period.
MARINE...
Gust strength increases steadily this morning ahead of a strong cold
front which eventually veers winds westerly. Once this transition to
cold advection occurs, mixing of 50-60 knot low-level flow results
in gusts to Gales and Storms later this morning then into the
afternoon. Storm Warning remains in effect for Saginaw Bay and the
Huron nearshores where surface-layer temperatures promote deeper
boundary-layer turbulence and gusts to 50 knots. This period of
storm-force gusts will be somewhat short (likely less than three
hours in duration), thus a downgrade to Gale Warning may be
warranted midday. Meanwhile, the cold Lake Huron open waters will
partially inhibit mixing, but should still support gusts to gales,
as with Lake St. Clair and western Lake Erie. Additionally, the
strong west-southwest flow will cause a drop in Lake Erie water
levels, so a Low Water Advisory remains in effect from 7 AM to 7 PM
today. Governing upper level wave and surface reflection should
clear east by late evening leading to diminishing winds overnight.
Another shortwave feature accelerates out of the primary upper
trough over southwestern CONUS late tonight into Monday causing
surface winds to veer north-northeasterly. The strongest winds are
expected to hold south of Lake Erie as the surface low tracks
through the Ohio Valley. Elevated gusts are possible again Tuesday
night into Wednesday with an approaching Alberta Clipper, mainly for
the northern half of Huron.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning until 4 PM EST this afternoon for MIZ047>049-
053>055-060>063-068>070-075-076-082-083.
Lake Huron...Gale Warning until 4 PM EST this afternoon for LHZ363-462>464.
Storm Warning until 4 PM EST this afternoon for LHZ421-422-441>443.
Gale Warning until 7 PM EST this evening for LHZ361-362.
Lake St Clair...Gale Warning until 4 PM EST this afternoon for LCZ460.
Michigan waters of Lake Erie...Gale Warning until 4 PM EST this afternoon for LEZ444.
Low Water Advisory until 7 PM EST this evening for LEZ444.
&&
AVIATION.....SF
DISCUSSION...MR
MARINE.......KK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 345 AM EST Sun Mar 6 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-070845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 345 AM EST Sun Mar 6 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight A High Wind Warning is in effect through 4 pm. The strongest winds will occur during the mid and late morning hours. Please see the latest hazard messages for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread precipitation will expand across the area late tonight and persist through Monday. Potential for accumulation of 1 to 3 inches of snow mainly on grassy and colder surfaces, generally along and north of the M-59 corridor. South of this corridor, warmer conditions will favor a mix of rain and melting snow or simply rain with little to no accumulation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 345 AM EST Sun Mar 6 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Gale and Storm Warnings are in effect through this afternoon. Refer to the latest marine forecasts for details. .DAYS TWO THROUGH SEVEN...Sunday night through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Special Weather Statement National Weather Service Detroit/Pontiac MI 126 AM EST Sun Mar 6 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-060900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 126 AM EST Sun Mar 6 2022 ...High wind warning in effect from 3 AM this morning to 4 PM this afternoon... South-southwest winds currently gusting up to 35 mph will continue to increase early this morning. Showers will also become numerous to widespread, with embedded thunderstorms possible. Any thunderstorm will have the potential to enhance the wind gusts, producing damaging winds of 60 mph or slightly higher. Outside of any thunderstorms, peak winds are expected between 7 AM - Noon, with gusts of 50 to 60 mph expected, which will likely produce scattered to numerous tree damage and power outages. SF
Special Weather Statement National Weather Service Detroit/Pontiac MI 307 AM EST Sun Mar 6 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-061045- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 307 AM EST Sun Mar 6 2022 ...High wind warning in effect until 4 PM this afternoon... Frequent southwest wind gusts of 40-50 mph can be expected now through 6 AM, with isolated 60 mph gusts in heavier showers or isolated thunderstorms as a strong cold front enters southeast Michigan. Peak winds are expected between 6 AM through Noon behind the cold front, with widespread gusts of 50-60 mph leading to scattered to numerous tree damage and power outages. Travel will be hazardous for high profile vehicles this morning. SF
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014624, 1014625, 1014626, 1014627.